Probable drug–drug interaction leading to serotonin syndrome in a patient treated with concomitant buspirone and linezolid in the setting of therapeutic hypothermia
Article first published online: 27 MAR 2012
© 2012 Blackwell Publishing Ltd
Journal of Clinical Pharmacy and Therapeutics
Volume 37, Issue 5, pages 610–613, October 2012
How to Cite
Morrison, E. K. and Rowe, A. S. (2012), Probable drug–drug interaction leading to serotonin syndrome in a patient treated with concomitant buspirone and linezolid in the setting of therapeutic hypothermia. Journal of Clinical Pharmacy and Therapeutics, 37: 610–613. doi: 10.1111/j.1365-2710.2012.01344.x
- Issue published online: 3 SEP 2012
- Article first published online: 27 MAR 2012
- Received 18 August 2011, accepted 15 February 2012
- drug–drug interaction;
What is known and objective: Serotonin syndrome can be a rare but life-threatening condition that is commonly the result of a drug–drug interaction causing excessive serotonin activity. The symptoms associated with serotonin syndrome can include hyperthermia, mental status changes, autonomic hyperactivity and neuromuscular abnormalities, all of which can be concealed in the critically ill patient owing to concomitant therapies. The objective of this case report is to describe a probable drug–drug interaction between buspirone and linezolid, and to highlight the potential confounding effects of hypothermia in this case.
Case summary: We present a case of a 28-year-old man who potentially developed serotonin syndrome after coadministration of buspirone and linezolid while being therapeutically cooled for traumatic brain injury. The patient developed hyperthermia, hypertension and tachycardia when buspirone and linezolid were administered concomitantly for 2 days. Symptoms resolved within 24 h after discontinuation of both medications.
What is new and conclusions: Caution should be used in patients receiving multiple serotonergic agents in addition to therapeutic hypothermia. The use of therapeutic hypothermia may mask the symptoms associated with serotonin syndrome, thus delaying the diagnosis and treatment of this potentially deadly condition. If a patient requires the combination of such medications, close monitoring for the symptoms of serotonin syndrome is warranted.